Alabama, 2008

Damaging Winds and Lightning Strike in Alabama, March 4, 2008

March 4, 2008 · NWS HUN · 3 events in 2 counties and zones

Isolated strong to severe thunderstorms formed along a cold front which pushed through northeastern Alabama during the morning hours on March 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated strong to severe thunderstorms formed along a cold front which pushed through northeastern Alabama during the morning hours on March 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 4, 3:39 AM CST, 21 minutes earlier.

Area forecast discussion, Mar 4, 3:39 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
339 AM CST TUE MAR 4 2008

.DISCUSSION...
MARSHALL COUNTY HAS BEEN CANCELED FROM THE TORNADO WATCH...THE
REMAINING COUNTIES OF FRANKLIN COUNTY TN AND JACKSON/DEKALB
COUNTIES WILL LIKELY BE CANCELED BETWEEN 4 AND 430 AM...AS THE SVR
THREAT CONTINUES TO WEAKEN.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

07
Hazardous weather outlook, Mar 4, 1:51 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
151 AM CST TUE MAR 4 2008

ALZ001>010-016-TNZ076-096-097-041500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
151 AM CST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

THERE IS ENOUGH INSTABILITY FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ALONG AND EAST OF INTERSTATE 65. THE MAIN SEVERE WEATHER THREATS
WILL BE DAMAGING WINDS UP TO 70 MPH AND HEAVY RAIN. THERE IS ALSO
A CHANCE OF AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

COLDER AIR WILL MOVE INTO THE AREA BEHIND THE COLD FRONT DURING
TUESDAY. THERE IS A SLIGHT CHANCE OF A MIX OF LIGHT RAIN AND SNOW
DURING TUESDAY EVENING...BUT NO ACCUMULATIONS ARE EXPECTED.

ANOTHER COLD FRONT WILL BRING A CHANCE OF RAIN TO THE TENNESSEE
VALLEY ON THURSDAY. PRECIPITATION MAY MIX WITH OR BRIEFLY CHANGE
OVER TO SNOW LATE THURSDAY NIGHT...BUT ACCUMULATIONS ARE NOT
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NEEDED FOR THE EARLY MORNING HOURS ON TUESDAY.

SS

In the hours before

Special weather statement, Mar 3, 11:28 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1128 PM CST MON MAR 3 2008

ALZ001>004-040700-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON
1128 PM CST MON MAR 3 2008

...HEAVY RAIN MOVING ACROSS NORTHWEST ALABAMA...

MODERATE TO HEAVY RAIN WAS FALLING AHEAD OF A STRONG COLD FRONT
ACROSS NORTHWEST ALABAMA. AS OF 1130 PM...AROUND ONE INCH OF RAIN
HAS FALLEN ACROSS PORTIONS OF NORTHWEST ALABAMA. ANOTHER INCH OF
RAIN WILL BE POSSIBLE BEFORE IT BEGINS TO TAPER OFF AROUND 1 AM.
LOCALIZED FLOODING OF SMALL STREAMS...CREEKS AND OTHER LOW LYING
AREAS WILL BE POSSIBLE. MOTORISTS SHOULD USE CAUTION WHEN DRIVING
EARLY THIS MORNING AND WATCH FOR WATER OVER THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA
OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

SS
Special weather statement, Mar 4, 12:23 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1223 AM CST TUE MAR 4 2008

ALZ004>007-016-TNZ096-040715-
CULLMAN-LAWRENCE-LIMESTONE-LINCOLN-MADISON-MORGAN-
1223 AM CST TUE MAR 4 2008

...SIGNIFICANT WEATHER ALERT FOR CULLMAN...LAWRENCE...LIMESTONE...
LINCOLN...MADISON AND MORGAN COUNTIES UNTIL 115 AM CST...

AT 1221 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A NARROW LINE OF STRONG THUNDERSTORMS EXTENDING FROM FROM 13 MILES
NORTH OF ATHENS TO 8 MILES SOUTHWEST OF DECATUR TO 15 MILES
NORTHEAST OF JASPER...MOVING NORTHEAST AT 30 MPH.

BRIEF WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRINITY.
  JONES CHAPEL.
  TANNER.
  HOLLAND GIN.
  LEESDALE.
  DELLROSE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

KULA
Special weather statement, Mar 4, 1:32 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
132 AM CST TUE MAR 4 2008

ALZ007-016-040815-
CULLMAN-MORGAN-
132 AM CST TUE MAR 4 2008

...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND MORGAN COUNTIES UNTIL
215 AM CST...

AT 131 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM CAPABLE OF SEVERE WEATHER NEAR JASPER...MOVING
NORTHEAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL.
  LOGAN.
  WEST POINT.
  BATTLEGROUND.
  LACON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST TUESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

BE READY TO GO TO A PLACE OF SAFETY IF A WARNING IS ISSUED.

KULA
Special weather statement, Mar 4, 2:49 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 AM CST TUE MAR 4 2008

ALZ006-008-009-TNZ096-097-040930-
FRANKLIN-JACKSON-LINCOLN-MADISON-MARSHALL-
249 AM CST TUE MAR 4 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...JACKSON...LINCOLN...
MADISON AND MARSHALL COUNTIES UNTIL 330 AM CST...

AT 249 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM MOORES MILL TO
OWENS CROSSROADS TO 8 MILES WEST OF ARAB...OR ALONG A LINE EXTENDING
FROM MOORES MILL TO 10 MILES SOUTHEAST OF HUNTSVILLE TO 8 MILES WEST
OF ARAB...MOVING NORTHEAST AT 55 MPH.

BRIEF WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

THIS ALERT INCLUDES THE CITIES OF MOORES MILL...HAZEL
GREEN...MERIDIANVILLE...NEW MARKET...OWENS CROSSROADS...GURLEY...NEW
HOPE...HUNTLAND...WOODVILLE AND SKYLINE.

LISTEN FOR POSSIBLE WARNINGS.  A TORNADO WATCH REMAINS IN EFFECT
UNTIL 900 AM CST TUESDAY MORNING.

KULA
Special weather statement, Mar 4, 3:21 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
321 AM CST TUE MAR 4 2008

ALZ009-TNZ097-041000-
FRANKLIN-JACKSON-
321 AM CST TUE MAR 4 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND JACKSON COUNTIES UNTIL
400 AM CST...

AT 320 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WINCHESTER TO 18 MILES NORTH OF SCOTTSBORO TO 13 MILES SOUTHWEST OF
SCOTTSBORO...MOVING NORTHEAST AT 50 MPH.

WINDS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ESPECIALLY IN
THE HIGHER ELEVATIONS.

THIS ALERT INCLUDES THE CITIES OF WINCHESTER...ESTILL
SPRINGS...DECHERD...SKYLINE...COWAN...SEWANEE...HOLLYWOOD...STEVENSON
AND BRIDGEPORT.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST TUESDAY MORNING.

KULA

The radar

The Northeast Alabama radar (KHTX), 57 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Marshall

When
March 4, 4:00 AM CST
Where
Marshall County, Hebron
Property damage
$75,000
Reported by
Newspaper
Coordinates
34.480, -86.380

Lightning struck a home sparking a fire destroying the residence. Exact time and location unknown.

Thunderstorm Wind, Dekalb

When
March 4, 10:40 AM CST to 10:41 AM CST
Where
Dekalb County, 1.71 mi E of Dawson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.300, -85.900

One tree was blown down and a barn had part of its roof removed near the Dawson community, 3 miles northwest of Collinsville.

Thunderstorm Wind, Dekalb

When
March 4, 10:45 AM CST to 10:46 AM CST
Where
Dekalb County, 0.05 mi WNW of Ft Payne
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.430, -85.731

Thunderstorm knocked down a tree and blew portions of the roof from a building near the intersection of Highway 11 and 11th Street.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91539, 84780, 84794.